Formulas for calculating the dimensions of the sums and the intersections of a family of linear subspaces with applications

  • Yongge TianEmail author
Original Paper


The union and the intersection of subspaces are fundamental operations in geometric algebra, while it is well known that both sum and intersection of linear subspaces in a vector space over a field are linear subspaces as well. A fundamental problem on a given family of linear subspaces is to determine the dimensions of their sum and intersection, as well as the orthogonal projectors onto the sum and the intersection of the family of linear subspaces. In this article, we first revisit an analytical formula for calculating the dimension of the intersection of a family of linear subspaces \({{\mathcal {M}}}_1, \, {{\mathcal {M}}}_2, \ldots , {\mathcal M}_k\) in a finite-dimensional vector space, and establish some analytical expressions of the orthogonal projector onto the intersection using generalized inverses of matrices. We then establish a general formula for calculating the dimension of the sum of the family of linear subspaces. We also give some applications of these formulas in determining the maximum and minimum dimensions of the intersections of column spaces of matrix products involving generalized inverses.


Linear subspace Dimension Rank Matrix Column space Generalized inverse 

Mathematics Subject Classification

15A03 15A09 



The author is grateful to an anonymous referee for his/her helpful comments and suggestions on an earlier version of this article.


  1. Baksalary, J.K., Baksalary, O.M.: An invariance property related to the reverse order law. Linear Algebra Appl. 410, 64–69 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  2. Baksalary, J.K., Kala, R.: Range invariance of certain matrix products. Linear Multilinear Algebra 14, 89–96 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  3. Baksalary, J.K., Mathew, T.: Linear sufficiency and completeness in an incorrectly specified general Gauss–Markov model. Sankhyā Ser A. 48, 169–180 (1986)MathSciNetzbMATHGoogle Scholar
  4. Baksalary, J.K., Pukkila, T.: A note on invariance of the eigenvalues, singular values, and norms of matrix products involving generalized inverses. Linear Algebra Appl. 165, 125–130 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  5. Baksalary, O.M., Trenkler, G.: On a subspace metric based on matrix rank. Linear Algebra Appl. 432, 1475–1491 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  6. Ben-Israel, A.: On the geometry of subspaces in euclidean n-spaces. SIAM J. Appl. Math. 15, 1184–1198 (1967)MathSciNetCrossRefzbMATHGoogle Scholar
  7. Ben-Israel, A., Greville, T.N.E.: Generalized inverses: theory and applications, 2nd edn. Springer, New York (2003)zbMATHGoogle Scholar
  8. Campbell, S.L., Meyer, C.D.: Generalized inverses of linear transformations. Corrected reprint of the 1979 original. Dover Publications, New York (1991)Google Scholar
  9. Friberg, H.A.: A relaxed-certificate facial reduction algorithm based on subspace intersection. Operat. Res. Lett. 44, 718–722 (2016)MathSciNetCrossRefGoogle Scholar
  10. Groß, J., Tian, Y.: Invariance properties of a triple matrix product involving generalized inverses. Linear Algebra Appl. 417, 94–107 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  11. Halmos, P.R.: Finite-Dimensional Vector Spaces. Springer, New York (1974)CrossRefzbMATHGoogle Scholar
  12. Jiang, B., Tian, Y.: Necessary and sufficient conditions for nonlinear matrix identities to always hold. Aequat Math. (2018).
  13. Kollo, T., von Rosen, D.: Advanced Multivariate Statistics With Matrices. Springer, Dordrecht (2005). Kindly check and confirm publisher location for reference (Kollo 2005)CrossRefzbMATHGoogle Scholar
  14. Kornacki, A.: Stability of invariant linearly sufficient statistics in the general Gauss–Markov model. Appl. Math. 42, 71–77 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  15. Lebedinskaya, N.A., Lebedinskii, D.M.: On the possible dimensions of subspace intersections. Vestnik St. Petersburg Univ. Math. 49, 115–118 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  16. Lebedinskaya, N.A., Lebedinskii, D.M., Smirnov, A.A.: On possible dimensions of subspace intersections for five direct summands. J. Math. Sci. 224, 937–941 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  17. López, W.: A new way of computing the orthogonal projection onto the intersection of two hyperplanes in a finite-dimensional Hilbert space. Appl. Math. E-Notes 18, 116–123 (2018)MathSciNetGoogle Scholar
  18. Marsaglia, G., Styan, G.P.H.: Equalities and inequalities for ranks of matrices. Linear Multilinear Algebra 2, 269–292 (1974)MathSciNetCrossRefzbMATHGoogle Scholar
  19. Meyer, C.D.: Matrix Analysis and Applied Linear Algebra. SIAM, Philadelphia (2000)CrossRefGoogle Scholar
  20. Piziak, R., Odell, P.L., Hahn, R.: Constructing projections on sums and intersections. Comput. Math. Appl. 37, 67–74 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  21. Puntanen, S., Styan, G.P.H., Isotalo, J.: Matrix Tricks for Linear Statistical Models: Our Personal Top Twenty. Springer, Berlin (2011)CrossRefzbMATHGoogle Scholar
  22. Rao, C.R., Mitra, S.K.: Generalized Inverse of Matrices and Its Applications. Wiley, New York (1971)zbMATHGoogle Scholar
  23. Roman, S.: Advanced Linear Algebra. Springer, New York (1992)CrossRefzbMATHGoogle Scholar
  24. Tian, Y.: Upper and lower bounds for ranks of matrix expressions using generalized inverses. Linear Algebra Appl. 355, 187–214 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  25. Tian, Y.: The dimension of the intersection of \(k\) subspaces. Missouri J. Math. Sci. 14, 1–4 (2002)MathSciNetzbMATHGoogle Scholar
  26. Tian, Y.: Equalities and inequalities for ranks of products of generalized inverses of two matrices and their applications. J. Inequal. Appl. 182, 1–51 (2016)MathSciNetzbMATHGoogle Scholar
  27. Tian, Y.: How to establish exact formulas for calculating the max-min ranks of products of two matrices and their generalized inverses. Linear Multilinear Algebra 66, 22–73 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  28. Tian, Y., Jiang, B.: Closed-form formulas for calculating the max–min ranks of a triple matrix product composed by generalized inverses. Comp. Appl. Math. 37, 5876–5919 (2018)MathSciNetCrossRefGoogle Scholar
  29. Tian, Y., Styan, G.P.H.: Rank equalities for idempotent and involutory matrices. Linear Algebra Appl. 335, 101–117 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  30. Von Neumann, J.: Functional Operators. Vol II. The Geometry of Orthogonal Spaces. Princeton University Press, Princeton (1950)zbMATHGoogle Scholar
  31. Xiong, Z., Qin, Y.: Invariance properties of an operator product involving generalized inverses. Electron. J. Linear Algebra 22, 694–703 (2011)MathSciNetzbMATHGoogle Scholar

Copyright information

© The Managing Editors 2019

Authors and Affiliations

  1. 1.Shanghai Business SchoolShanghaiChina
  2. 2.Central University of Finance and EconomicsBeijingChina

Personalised recommendations